High Wind, Capitan/Northern Sacramento Mountains
- When
- April 8, 3:35 PM MST
- Where
- Capitan/Northern Sacramento Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
A storm crossing New Mexico brought another round of strong and gusty winds from the central mountain chain to the Texas border from the afternoon of the 8th into the afternoon of the 9th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm crossing New Mexico brought another round of strong and gusty winds from the central mountain chain to the Texas border from the afternoon of the 8th into the afternoon of the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 8, 2:03 PM MST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 303 PM MDT WED APR 8 2009 .DISCUSSION... ACTIVE WEATHER PATTERN TO CONTINUE THROUGH AT LEAST THE WEEKEND AND PROBABLY INTO NEXT WEEK. THERE WILL BE PERIODS OF STRONG WINDS AND OCCASIONAL ROUNDS OF PRECIPITATION. NEXT SYSTEM ALREADY IMPACTING THE STATE IN THE FORM OF WIND. CURRENT WIND ADVISORY LOOKS FINE. HOWEVER...WE WILL BE UPGRADING THE ADVISORY TO A HIGH WIND WARNING OVER MUCH OF THE CNTRL MOUNTAINS AND ADJACENT HIGH PLAINS FROM 4PM TODAY TO 4PM THU. WE ALSO ISSUED A HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 4PM THU FOR THE EAST CENTRAL PLAINS AND CHAVES COUNTY. WIND ADVISORIES WILL BE HOISTED FOR THE SANGRES AND RIO GRANDE VALLEY FROM 6PM TO 6AM...AND EXTENDED IN THE UPPER GILA REGION OF THE SW MOUNTAINS THROUGH 6AM. WIND ADVISORY WILL ALSO GO UP FOR THE FAR NE PLAINS FROM MIDNIGHT TONIGHT THROUGH 4PM THU. SEE THE NPW PRODUCT FOR DETAILS. AS FOR PRECIPITATION...NOT ENOUGH OVER THE N FOR ANY HIGHLIGHTS...JUST AN INCH OR TWO OF SNOW IN THE HIGH COUNTRY AND A TENTH OF AN INCH OR LESS OF RAIN OVER THE LOWLANDS TONIGHT AND EARLY THU. STORM WILL EXIT THE STATE LATER THU WITH A DRYING TREND AND WINDS BEGINNING TO DIMINISH. FRI WILL BE A NICE DAY MOSTLY LIGHT WINDS AND WARMER TEMPERATURES. BUT THE NEXT STORM WILL QUICKLY FOLLOW FOR FRI NIGHT INTO THE WEEKEND. THIS SYSTEM SHOULD BRING LESS WIND BUT MORE WIDESPREAD PRECIPITATION. DRIER AND WARMER AGAIN EARLY NEXT WEEK. CHJ && .AVIATION... OTHER THAN SOME HIGHER CIRRUS...CLOUD COVER WILL BE MINIMAL THROUGH A PORTION OF THE EVENING BEFORE A COLD FRONT BEGINS TO TRACK ACROSS THE STATE. LOOKING AT LOWERING CIGS THROUGH THE OVERNIGHT...ESPECIALLY AFTER MIDNIGHT WITH SOME LOCALIZED MVFR CONDITIONS DUE TO CLOUD DECKS AROUND 3000 FEET. THIS WOULD ALSO BE IN ASSOCIATION WITH SOME RAIN/SNOW SHOWERS. TERMINAL SITES SUCH AS GUP AND FMN COULD BE AFFECTED LATE TONIGHT INTO THURSDAY MORNING BY THESE CONDITIONS. THE MAIN STORY WILL BE THE WIND. WINDS WILL DIE DOWN A BIT BY MID EVENING EXCEPT FOR AT THE RIDGETOP LEVEL AND AREAS TO THE LEE OF THE RIDGES. THEN A STRONG BURST OF WIND IS EXPECTED TO ACCOMPANY THE FRONTAL PASSAGE BETWEEN 6Z TO 15Z ACROSS OUR AREA. GUSTS BETWEEN 45 TO 55 KT POSSIBLE. RESIDUAL STRONG WINDS WITH GUSTS BETWEEN 35 TO 45 KT EXPECTED TO CONTINUE ACROSS CENTRAL AND EASTERN AREAS THROUGH THE REMAINDER OF THURSDAY. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50 && .FIRE WEATHER... HIGH CIRRUS CLOUDS CURRENTLY AFFECTING SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. SUSPECT THE HIGHER CLOUD COVER WILL LOWER THE DURATION OF CRITICAL CONDITIONS TODAY BUT WE ARE STILL MEETING RED FLAG CRITERIA ACROSS MOST OF THE WARNED AREA. EXPECT THIS THICK CLOUD SHIELD TO GET SHUNTED OFF TO THE EAST AND SOUTH OVER THE NEXT SEVERAL HOURS. WONT MAKE ANY CHANGES TO THE CURRENT WARNING HEADLINE FOR TODAY. WINDS WILL DIMINISH SOMEWHAT BY MID EVENING ALTHOUGH THE HIGHER RIDGES AND AREAS TO THE LEE OF THOSE HIGHER RIDGES WILL CONTINUE TO BE BUFFETED BY THE STRONG FREE AIR WIND FLOW THIS EVENING. MODELS IN FAIR AGREEMENT WITH BRINGING A FAIRLY STRONG COLD FRONT ACROSS NEW MEXICO AFTER MIDNIGHT. THE MAIN FRONTAL PASSAGE APPEARS TO LIE BETWEEN MIDNIGHT TO 8 AM. A RIBBON OF STRONG TO VERY STRONG WINDS WILL ACCOMPANY THIS FRONTAL PASSAGE. HIGHER HUMIDITY WILL FOLLOW THIS FRONTAL PASSAGE AND ALSO EXPECTING 2 TO 3 HOURS OF SHOWER ACTIVITY BEHIND THE FRONT. PRECIPITATION WITH THIS SYSTEM...OVERALL APPEARS TO BE MINIMAL WITH SOME LIGHT SNOW ACCUMULATIONS POSSIBLE ACROSS THE WESTERN AND NORTHERN HIGHLANDS. RESIDUAL STRONG WINDS EXPECTED TO CONTINUE ACROSS CENTRAL AND EASTERN AREAS ON THURSDAY WITH BREEZY TO WINDY CONDITIONS ACROSS THE REST OF THE STATE. STILL SOMEWHAT TRICKY AS TO DISCERN WHERE AREAS WILL REACH CRITERIA FOR 3 HOURS OR MORE. AS IT STANDS RIGHT NOW...FAIRLY CONFIDENT ABOUT HARDING COUNTY AND PORTIONS OF THE EAST CENTRAL PLAINS BUT LESS CONFIDENT ABOUT THE LOWER ESTANCIA BASIN...CHUPADERA MESA AND THE LOWER/MIDDLE RIO GRANDE VALLEY. THUS...WILL UPGRADE TO A WARNING FOR THE MORE CONFIDENT AREAS AND LEAVE A WATCH GOING FOR THE RIO GRANDE VALLEY AND PORTIONS OF THE ESTANCIA BASIN/CHUPADERA MESA. MIDNIGHT SHIFT CAN REVIEW THAT AND UPDATE ACCORDINGLY. UPPER LEVEL RIDGE WILL BRIEFLY FOLLOW THE CURRENT SYSTEM PASSAGE ON FRIDAY BEFORE ANOTHER PACIFIC STORM NEARS FROM THE WEST. THIS SYSTEM IS STILL EXPECTED TO TAKE AN INITIAL SOUTHERLY TRACK WHICH MEANS BREEZY TO LOCALLY WINDY SOUTHERLY FLOW WILL DEVELOP OUT AHEAD OF IT ON FRIDAY. THIS SOUTHERLY WILL ULTIMATELY USHER IN SOME HIGHER DEWPOINTS ESPECIALLY AFFECTING THE FORECAST AREA FRIDAY NIGHT. MAIN SYSTEM PASSAGE EXPECTED FOR SATURDAY WITH SOME WRAP AROUND PRECIPITATION POSSIBLE ACROSS THE NORTHEAST SATURDAY NIGHT AND QUITE POSSIBLY SUNDAY. IT IS LOOKING MORE AND MORE LIKE THE SYSTEM WILL TAKE A MORE NORTHEASTERLY PATH VERSUS A WEST TO EAST PATH THE MODELS WERE PROJECTING A FEW DAYS AGO. THIS STILL MEANS THAT SOME BENEFICIAL PRECIPITATION WOULD FALL BUT NOT AS WIDESPREAD AS ONCE THOUGHT. THE FAVORED AREAS STILL APPEAR TO BE THE WESTERN AND NORTHERN HIGHLANDS. A SIGNIFICANT BAND OF THUNDERSTORMS IS STILL EXPECTED TO DEVELOP ACROSS WEST TEXAS BUT STILL HAVE MENTION OF LAL 2 ACROSS THE FAR EASTERN PLAINS JUST TO ACCOUNT FOR SOME UNCERTAINTY IN TIMING AND TRACK OF THE SYSTEM. IT SHOULD ALSO BE MENTIONED THAT A DRY SLOT IS EXPECTED TO DEVELOP BETWEEN THE TWO PRECIPITATION AREAS AND PRIMARILY AFFECT SOUTH CENTRAL PORTIONS OF THE FORECAST AREA. 50 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 36 60 32 67 / 30 10 5 5 GALLUP.......................... 30 57 23 64 / 30 10 0 5 GRANTS.......................... 30 59 22 67 / 20 5 0 5 GLENWOOD........................ 35 67 32 71 / 5 0 0 0 CHAMA........................... 24 50 18 58 / 40 30 5 5 LOS ALAMOS...................... 33 56 27 60 / 10 10 0 5 RED RIVER....................... 25 45 18 51 / 20 20 5 5 TAOS............................ 31 54 22 59 / 20 10 5 5 SANTA FE........................ 32 58 30 62 / 10 10 0 0 SANTA FE AIRPORT................ 35 60 30 65 / 10 10 0 0 ESPANOLA........................ 35 62 28 68 / 10 10 0 5 ALBUQUERQUE HEIGHTS............. 43 64 39 68 / 5 5 0 0 ALBUQUERQUE VALLEY.............. 42 65 35 69 / 5 5 0 0 ALBUQUERQUE FOOTHILLS........... 40 63 37 67 / 5 5 0 0 ALBUQUERQUE WEST MESA........... 42 64 36 68 / 5 5 0 0 SOCORRO......................... 43 69 36 72 / 5 0 0 0 SANDIA PARK/CEDAR CREST......... 34 59 30 65 / 5 5 0 0 MORIARTY/ESTANCIA............... 35 61 29 64 / 5 5 0 0 CARRIZOZO....................... 41 68 34 69 / 0 0 0 0 RUIDOSO......................... 40 61 30 60 / 0 0 0 0 RATON........................... 34 60 26 60 / 10 20 5 0 LAS VEGAS....................... 38 58 27 58 / 5 5 0 0 ROY............................. 41 60 32 56 / 5 5 5 0 CLAYTON......................... 40 62 31 58 / 0 20 5 0 SANTA ROSA...................... 43 69 33 67 / 0 5 0 0 TUCUMCARI....................... 46 71 32 67 / 0 0 5 0 FORT SUMNER..................... 46 71 34 70 / 0 0 0 0 CLOVIS.......................... 46 70 34 65 / 0 0 0 0 PORTALES........................ 46 70 35 67 / 0 0 0 0 ROSWELL......................... 47 78 39 74 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ102>109. RED FLAG WARNING FROM 10 AM TO 9 PM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ104-108. HIGH WIND WARNING UNTIL 4 PM MDT THURSDAY FOR THE FOLLOWING ZONES... NMZ005-010>012-016-017-026. HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 4 PM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ013-018>021. WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ003-004-009-015. WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM MDT THURSDAY FOR THE FOLLOWING ZONES...NMZ006-007. WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ008. WIND ADVISORY UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING ZONES... NMZ014. FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES...NMZ106-107. && 40/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT WED APR 8 2009 NMZ001>021-026-091200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT WED APR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 9 PM TODAY FOR ALL AREAS EXCEPT THE NORTHWEST PLATEAU. LOW HUMIDITIES COMBINED WITH THE STRONG WINDS WILL CREATE SEVERAL HOURS OF CRITICAL FIRE WEATHER CONDITIONS. WIND ADVISORIES ARE IN EFFECT FOR THE WEST CENTRAL AND SOUTHWEST MOUNTAINS AS WELL AS THE SANDIA...MANZANO AND SOUTH CENTRAL MOUNTAINS AND THEIR ADJACENT HIGH PLAINS BETWEEN NOON AND 9 PM. WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ARE POSSIBLE IN THESE AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WHILE WIND SPEEDS DIMINISH ACROSS THE WEST OVERNIGHT TONIGHT...WINDS ARE EXPECTED TO INCREASE FURTHER FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS BORDER. THESE STRONG AND GUSTY WINDS WILL CONTINUE DURING THE DAY ON THURSDAY. WIND GUSTS NEAR 60 MPH ARE POSSIBLE. PLEASE SEE THE HIGH WIND WATCH FOR ADDITIONAL INFORMATION. IN ADDITION...A FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY MORNING THROUGH THURSDAY EVENING FROM THE MIDDLE RIO GRANDE VALLEY EAST TO THE TEXAS BORDER. THE AFOREMENTIONED STRONG AND GUSTY WINDS COMBINED WITH CONTINUED DRY CONDITIONS MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. 34
6 high wind. Local standard time, as filed.
Sustained winds between 35 and 40 knots were recorded at the Dora Mesonet site from 725am to 310pm MST. A wind gust of 50 knots was recorded at 1115am MST.
Sustained winds between 35 and 40 knots were observed at the Clovis AWOS between 815am and 1015am MST. Cannon AFB ASOS had sustained winds between 35 and 39 knots and a wind gust of 50 knots between 755am and 1024pm MST.
A wind gust to 51 knots was recorded at 940am and 53 knots at 955am MST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153715, 153716, 153717, 153731, 153720, 153726.